Alert archive / Minnesota / Areal Flood Warnings in 2018

Areal Flood Warning 15, NWS Twin Cities, MN

September 20, 20188 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Sep 20, 2018, 5:54 PM CDT for 8 counties in Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 5:54 PM CDT (22:54 UTC)
Expired
Sep 20, 2018, 9:00 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Sibley County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 8 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:44 PM CDTHEAVY RAIN 4.3New Hope, MNCORRECTS PREVIOUS HEAVY SNOW REPORT FROM NEW HOPE.
Sep 20, 8:27 PM CDTFLASH FLOOD1 Nw Richfield, MNW 66TH STREET BENEATH I-35 W IS FLOODED AND CLOSED BY TRANSPORTATION OFFICIALS. RELAYED BY EM VIA NWSCHAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

814 
WGUS43 KMPX 202254
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT THU SEP 20 2018

MNC003-019-037-053-123-139-143-163-210200-
/O.NEW.KMPX.FA.W.0015.180920T2254Z-180921T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hennepin MN-Dakota MN-Sibley MN-Scott MN-Anoka MN-Carver MN-
Washington MN-Ramsey MN-
554 PM CDT THU SEP 20 2018

The National Weather Service in The Twin Cities has issued a

* Flood Warning for Urban Areas and Small Streams in...
  Southern Hennepin County in east central Minnesota...
  Northwestern Dakota County in east central Minnesota...
  Eastern Sibley County in central Minnesota...
  Scott County in east central Minnesota...
  Southeastern Anoka County in east central Minnesota...
  Central Carver County in east central Minnesota...
  Southern Washington County in east central Minnesota...
  Ramsey County in east central Minnesota...

* Until 900 PM CDT.

* At 553 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain which will cause flooding. One to four inches of rain 
  has already fallen today in many locations across the warned area.

* Some locations that will experience flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
  Woodbury, Coon Rapids, Eden Prairie, Burnsville, Blaine and
  Lakeville.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4457 9430 4471 9390 4498 9357 4514 9326
      4514 9275 4511 9274 4507 9280 4503 9276
      4493 9276 4472 9311 4453 9393 4448 9419
      4448 9428

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Sep 20, 2:49 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018

Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.

An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late afternoon
and evening. Thunderstorms are expected to develop along a cold
front with the main mode being linear. However, a few isolated cells
could develop ahead of this line. Bulk shear is expected to be near
60 kts by 00Z across Southern MN and Western WI as 850 mb winds
increase to 50 kts.  LCL values are expected to be near 1000 m and
DCAPE will be near 1300 J/kg, so severe winds will be possible along
the cold front. SFC to 1 km shear will be near 30-40 kts which is
supports the tornado potential.

Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018

Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings quiet
and dry weather, with highs in the 60s on Saturday. Temps moderate a
tad on Sunday as the high pressure begins to shift southeast and
southerly flow develops. Expect highs in the mid 60s to lower 70s.

Monday and Monday night there is decent agreement amongst the models
that a decent shortwave trough will move across the north central
CONUS and push a front across the area. Have included high chance
POPs.

Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Sep 20 2018

MVFR/IFR ceilings will prevail through this period. Two rounds of
thunderstorms are expected. The first round is a cluster of
thunderstorms that will continue lifting north through Central MN
and Western WI this afternoon. The second round is expected to
develop as a line over Southwestern MN and lift northwest into
Western WI this evening. After that, status and breezy westerly
to northwesterly winds will follow and continue through Friday
morning.

KMSP... Thunderstorm chances will continue through the early
afternoon. There may be a gap in activity near 21Z before the
next round of thunderstorms arrives after 23Z. Thunderstorm
activity is end near 01Z, but low clouds and breezy winds will
continue. MVFR/IFR conditions are anticipated through late Friday
morning.

/OUTLOOK FOR KMSP/
Fri PM...VFR. Wind NW 15G25 kts.
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 4:33 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY RAIN       1 ESE BROOKLYN CENTER   45.07N 93.31W
09/20/2018  E2.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            SPOTTER CALLED TO REPORT PONDING FROM HEAVY
            RAINFALL. NO PHOTO PROVIDED.

&&

CTG
Special weather statement, Sep 20, 4:50 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
450 PM CDT THU SEP 20 2018

MNZ060-062-063-070-202315-
Washington-Dakota-Hennepin-Ramsey-
450 PM CDT THU SEP 20 2018

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

Very heavy rain with the potential for localized flooding will affect
the following counties...

Washington...Dakota...Hennepin...Ramsey...

At 449 PM CDT...Additional thunderstorms were moving into the Twin
Cities metro area. These will bring the potential for an additional
inch or more of rain to locations that have already seen 1 to 3
inches of rain this afternoon. This could lead to flooding of urban
and poor drainage areas.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Woodbury, Burnsville,
Apple Valley, Edina, Maplewood, Richfield, Cottage Grove and Inver
Grove Heights.

Excessive runoff from heavy rainfall will cause ponding of water in
urban areas, highways, streets and underpasses as well as other poor
drainage areas and low lying spots. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 4473 9333 4479 9333 4478 9338 4480 9340
      4482 9340 4489 9332 4499 9295 4494 9287
      4489 9289 4482 9301 4472 9323
TIME...MOT...LOC 2149Z 239DEG 0KT 4464 9342
Special weather statement, Sep 20, 5:21 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
521 PM CDT THU SEP 20 2018

MNC019-053-123-202315-
Hennepin-Carver-Ramsey-
521 PM CDT THU SEP 20 2018

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Carver...Ramsey...

* Until 615 PM CDT.

* At 521 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding.
  Overflow of water will result in minor flooding of poor drainage
  locations in the area. Up to two inches of rain have already
  fallen.

* Some locations that will experience flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eden
  Prairie, Minnetonka, Edina, St. Louis Park, Maplewood, Roseville
  and Brooklyn Center.

Additional rainfall of around an inch is expected over the area
through 6 PM. This additional rain will result in minor flooding.

This includes the following streams and drainages...Battle Creek...
Bass Creek...South Fork Ninemile Creek...Riley Creek...Ryan Creek...
Bevens Creek...Carver Creek...Bassett Creek...Minnehaha Creek...
Chaska Creek...Bluff Creek...Mississippi River...Ninemile Creek...
Minnesota River and Purgatory Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4473 9379 4479 9381 4497 9358 4507 9339
      4510 9328 4504 9328 4504 9323 4511 9322
      4510 9300 4505 9298 4498 9299 4489 9332
      4482 9340 4480 9357
Local storm report, Sep 20, 5:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     CEYLON                  43.53N 94.63W
09/20/2018                   MARTIN             MN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

TDK
Local storm report, Sep 20, 5:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     WELCOME                 43.67N 94.62W
09/20/2018                   MARTIN             MN   STORM CHASER

            NUMEROUS LARGE BRANCHES DOWN.

&&

TDK
Special weather statement, Sep 20, 5:51 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT THU SEP 20 2018

MNZ060-066>069-075-076-083-202315-
Le Sueur-Blue Earth-Hennepin-McLeod-Carver-Sibley-Scott-Nicollet-
551 PM CDT THU SEP 20 2018

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN HENNEPIN...LE SUEUR...
EASTERN SIBLEY...WESTERN SCOTT...NORTHEASTERN MCLEOD...NORTHERN BLUE
EARTH...CARVER AND EASTERN NICOLLET COUNTIES...

At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Silver Lake to near New Sweden to
near Lake Crystal. Movement was northeast at 65 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mankato, Chaska, Chanhassen, North Mankato, St. Peter, Waconia,
Mound, Orono, Victoria, Belle Plaine, Minnetrista and Glencoe.

This includes the following highways...
 U.S. Highway 14 between mile markers 116 and 134.
 U.S. Highway 169 between mile markers 45 and 84.
 U.S. Highway 212 between mile markers 116 and 126.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4405 9426 4493 9422 4500 9360 4472 9361
      4429 9366
TIME...MOT...LOC 2250Z 237DEG 56KT 4492 9412 4449 9413 4412 9416

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:13 PM CDTSpecial Weather StatementMPXBrown, Nicollet32 min
Sep 20, 12:53 PM CDTSpecial Weather StatementMPXBrown37 min
Sep 20, 1:33 PM CDTSpecial Weather StatementMPXLe Sueur, Scott42 min
Sep 20, 1:49 PM CDTSpecial Weather StatementMPXDakota26 min
Sep 20, 2:07 PM CDTSpecial Weather StatementMPXRice, Washington38 min
Sep 20, 2:31 PM CDTSpecial Weather StatementMPXRamsey119 min
Sep 20, 2:46 PM CDTRiver Flood WarningMPXRedwood9 days
Sep 20, 3:00 PM CDTSpecial Weather StatementMPXYellow Medicine30 min
Sep 20, 3:24 PM CDTSpecial Weather StatementMPXRenville36 min
Sep 20, 4:50 PM CDTSpecial Weather StatementMPXRamsey85 min
Sep 20, 5:21 PM CDTSpecial Weather StatementMPXHennepin, Ramsey54 min
Sep 20, 5:30 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan45 min
Sep 20, 5:51 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Sibley24 min
Sep 20, 5:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca46 min
Sep 20, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott47 min
Sep 20, 6:15 PM CDTSevere Thunderstorm WarningMPXCarver15 min
Sep 20, 6:19 PM CDTTornado WarningMPXLe Sueur, Rice, Waseca41 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningMPXFreeborn, Le Sueur, Rice, Steele, Waseca52 min
Sep 20, 6:40 PM CDTTornado WarningMPXGoodhue, Rice, Steele35 min
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Goodhue, Hennepin, Ramsey, Washington34 min
Sep 20, 6:49 PM CDTTornado Warning Tornado observedMPXDakota, Goodhue, Rice41 min

Nearby

Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.